Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 248, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Aug 5, 2021, 7:41 PM CDT. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 5, 2021, 9:15 PM CDT
- In force
- 94 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Eglin Afb radar (KEVX), 66 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WHUS54 KMOB 060041
SMWMOB
GMZ655-060215-
/O.NEW.KMOB.MA.W.0248.210806T0041Z-210806T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
741 PM CDT Thu Aug 5 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
* Until 915 PM CDT.
* At 740 PM CDT, a strong thunderstorm producing waterspouts was
located 8 nm southwest of Santa Rosa Beach, moving west at 5 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Fort Walton Liberty Ship Reef and Okaloosa Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3017 8664 3039 8661 3039 8651 3038 8651
3038 8639 3016 8640
TIME...MOT...LOC 0040Z 098DEG 6KT 3027 8635
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 5, 6:36 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 5, 6:36 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 636 PM CDT Thu Aug 5 2021 .AVIATION... 00Z issuance...Isolated showers and storms diminish this evening, then scattered showers and storms are expected to develop across the area on Friday. VFR conditions prevail through the period, except for MVFR conditions with the stronger showers/storms and potentially in patchy late night fog. Light and variable winds tonight become east to southeast 5 to 10 knots on Friday, except for becoming southerly at the coast. /29 && .PREV DISCUSSION... /issued 303 PM CDT Thu Aug 5 2021/ NEAR TERM UPDATE /Now Through Friday/...Our initial upper level trough over the southeastern U.S. continues to lift out into the Mid- Atlantic states this afternoon. In the mean time, a more amplified shortwave trough digs its way into the southeastern U.S. Friday. At the surface, weak low pressure resides east of the area across northern FL today, with relatively weak to no surface reflection in association with the aforementioned trough going into Friday over our area. For the rest of today, a stout EML is evident in observed morning soundings and forecast model guidance for this afternoon and evening between the 700 and 500mb level. This so far has helped to put a lid on any more robust convective development. Generally anticipate isolated to scattered shallow showers to continue, although an isolated storm or two can't be ruled out where sufficient surface heating occurs to develop a deep, skinny CAPE profile that can overcome the mid-level cap. This activity should wane into the evening hours, becoming confined to the marine waters overnight. Highs today are topping out in the upper 80's to near 90, with lows tonight in the lower 70's. Friday features a slightly different story with the approach of the shortwave trough. This will bring some notable positive vorticity advection aloft across the area and help serve as a source for parcel lifting across the region. There is still some questions remaining on how much of the EML hangs across the area, and that may help to limit more robust convective coverage. For now have opted to go with scattered coverage of showers and a few thunderstorms, although it's not out of the question that convection could become numerous at times. Overall thermal profile is still rather warm and lack-luster with the 0C wetbulb situated around 600mb. This will promote a generally tall, skinny CAPE profile over the area. Expect around 1,000 to 1,500j/kg of SBCAPE and 500 to 1,000j/kg MLCAPE. Any storms that materialize will have the chance for some stronger downbursts as residual mid-level dry air remains in place around the 700mb level and resultant DCAPE values upwards of 1,000j/kg. Right now it appears best convective coverage will be nearer the coast along the seabreeze boundary as it moves inland Friday afternoon and evening. Temperatures will be a bit warmer Friday, reaching into the upper 80's and lower 90's. A LOW risk of rip currents continues through Friday. MM/25 SHORT TERM /Friday night Through Sunday night/...The aforementioned trough moves through the region Friday night. Friday evening will be described by showers and thunderstorms generally ending from the southwest through midnight west of I-65, and about 3-4 hours later east of I-65 across south Central AL (rain chances and cloud trends reflect this). There is less forcing further south so expect less coverage generally south of the Highway 84 Corridor. Deep layer subsidence and drying for the northern portion of our area early Saturday, but the cold front then stalls across the center of our area and rain chances will by no means be zero during the afternoon. There are indications a weak meso-low will propagate eastward along the remnant surface front and this could spell a wetter period from some, especially along the coastal strip. At this point in time we do not see anything too drastic, but keep that in mind. There 'IS' a stalled front with peak heating on the warm and moist side of the boundary during early August, so this could spoil some outdoor plans locally on Saturday 99especially close to the coast). There remains a notable moisture and instability gradient from N->S Saturday evening, despite the departing shortwave. So good chance PoPs (30-40%) decrease to slight chance PoPs (10-24%) during the overnight period. Mid- and upper tropospheric heights build Sunday, but yup, there's that boundary again! It won't be dry, so once again prepare for afternoon showers and thunderstorms (more to the south and less to the north). Deep convection wanes Sunday afternoon as we see that thermodynamic instability over land should all be consumed by no later than the 7-9 PM time frame. The rest of Sunday night is uneventful with scattered showers and a few late night thunderstorms being initiated over the coastal waters during the late night and early morning hours. Temperatures, well you know, 90s F (Tmax) and 70s F (Tmin, perhaps upper 60s over Wayne and Choctaw COs very early Sat AM). Broken record. /23 JMM EXTENDED TERM /Monday Through Thursday/...As we have been discussing the past several days, most of this period will be dominated by a persistent upper ridge centered right over the N Central Gulf Coast between Monday and into late Tuesday night, when at which time, a progressive digging shortwave comes across on the southern edge of the westerlies (well to our north) and dampens the ridge by the end of the period. Within this particular synoptic regime, a SLY-SELY wind flow is maintained around the western periphery of the lower tropospheric ridge. The net effect is very little change in the forecast except for very slightly warmer and drier at the beginning of the period and possibly slightly more moist by period's end. Rain chances will be of a solid chance mid- range (i.e., 30-50%) each day and about 10% higher on average for both Wed-Thu (and I see no synoptic reason why Thu would have lower rain chances than Wed, so I raised them Thu afternoon). Looking at a vertical time series of mixing ratio, static stability and forcing via differential divergence, I see very little change which means that localized mesoscale forcing will drive the 'net sensible weather result bus' in determining where and when deep convection occurs each afternoon and early evening. There is some 'slight' moistening between 700-400 hPa during the late Tuesday to early Thursday period as winds in this layer take on more of a southerly component, and will thus enhance precipitation efficiency in localized updrafts towards the end of the period. This is the time of year when afternoon rain chances spill over into early evening (especially inland) and the highest rain chances occur right along the beaches very early to late morning. So expect land breeze early morning deep convection over the marine area and coastal sections to reverse to a sea- and bay- breeze circulations each day. Heat indices each afternoon will rise into the 102-106F range generally speaking. /23 JMM MARINE...A light to occasionally moderate northeasterly to easterly flow transitions to southerly to southwesterly flow Friday afternoon, persisting into early next week. Scattered showers and thunderstorms can be expected through the period, with greater chances overnight each night. Little change in seas is expected through the period, generally staying around 1 to 2 feet. MM/25 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.